Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

2 Days Post Op and not doing well

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:20 AM in Back Surgery and Neck Surgery
I just had lumbar laminectomy and microdiscectomy. I have had a terrible headache since the surgery. Also, I have had a lot of back pain and electic shooting pain down my leg. Any ideas why the headache or the leg pain, and what I can do to get rid of them?


  • apart from a dural leak which can cause an intense headache, caffeine withdrawal can to (did you drink caffeine preop and have you had any since?) weird i know, but it happened to me and thankfully my anaethetist pointed it out promptly and a cup of tea did the trick-it was an insanely intense headache...these are just a couple of ideas.

    i hope you feel better soon
  • I had a PLIF several weeks ago. I also had an intense headache the first night of surgery (so bad, that I threw up) and then a string of lesser, but still pesty headaches off and on for the next 2 weeks. I finally figured out that I was having "narcotic induced headaches". Actually, my Internist coined that phrase for me. I was on Hydrocodone for the surgery pain...when I took the pills I was fine, but when I started weaning myself off, I'd get the headaches. The pain was usually right behind my eyes, almost like a sinus headache. I also believe the morphine pump at the hospital gave me the intense headache right after surgery. I guess I don't do narcotics well! Anyway, I'm fine now, as long as I don't take the heavy pain meds. I hope this helps and good luck!
  • go away as soon as you lay down and come right back as soon as you sit up or lift your head? My post op instructions for this symptom was to drink something with caffeine and if it did not go away, call doc asap.
  • Is there any way you could have a dural leak without being told so by your surgeon?

    What other symptoms would be present other than head aches?
  • "Post dural puncture headache (PDPH) is a complication of spinal anesthesia, diagnostic spinal puncture, or epidural anesthesia.

    PDPH typically occurs hours to days after puncture and presents with symptoms such as headache and nausea that typically worsen when the patient assumes an upright posture. It is thought to result from a leakage of cerebrospinal fluid into the epidural space. "

    Hope you start feeling better,
    Christina :)
  • It's definitely not caffeine related. It seams like I have the migranes some when I'm laying down but mostly when I'm up. I've coughed a few times too and that's been extremely painful to my head as well. Maybe I should contact my doctor on tomorrow or Monday.

  • The headaches aren't gone but they seem to be getting better. My best guess so far is lack of sleep. I didn't really sleep the night before surgery because of nerves, I didn't sleep at all the night of the surgery, and last night I only slept about 4 hours and kept waking up in pain.

    I am having severe pain at the incision sight and a pretty electric pain down my right leg. Is that pretty normal to feel 2 days after surgery?

  • it ay just be a good idea to contact your doc re headaches and pain. From what ive read peope can experience an incease in symptoms post op however its always good to give your surgeon a heads up, especially if the pain is a 'new' pain that you didnt have preop???

  • My husband had a dural leak one time. After days in the hospital trying to figure it out one anesthetisist (sp) suggested he could have a leak from the spinal he had during knee surgery. They did a patch and he was better.

    The dr. also said that gulping a 6 pack of coke, along with some tylenol would have done the same trick as the patch - he just needed lots of fluids to replace what was lost.

    Definitely a headache that did not allow him to sit up or move without severe pain.

    I am 7 days post op and started having headaches myself - when I started the roxycodone - They are cautious about the use of tylenol post fusion, but the one dose of tylenol I got did rid me of the headache - well, until I took the next dose of Roxy.

    Good Luck!

    Oh, and I'm sure the nerves down your leg are not happy with the intrusion - that might be the leg pain. But, like everyone says, bring it up with your Dr. - he needs to know what's going on and he knows your case way better than us ;)
  • Just from the anthestesia itself, and it's just taking it's time going away. My goodness, I was so doped up on liquid Dilaudid at two days, hitting that pump every 6 minutes I sure don't remember a headache, much less my name!! (liquid Morophine didn't touch my pain, so they switched me to the Dilaudid, YULK!!) I had a three level fusion, was in the hospital for 5 days, then went to re-hab for 7 days to learn how to walk and climb stairs. Looking back, my goodness what a horrible time!!!

    It could be coming from the pain killers your doing. Maybe you need to talk to your doc about changing. You're going to be on pain killers for a lot longer than you realize. I am on my 24th week post-op, and I STILL have to take about 3 percocets a day. I was finally released to start PT on my 20th week, as my x-rays FINALLY showed fusion. So with PT, I still need the pills, yulk!! I can't wait for the day that I won't need them anymore!!

    You might also ask your doc for some sleeping medication. I finally had to ask early on in my recovery, just due to me waking up every three hours in incredible pain, and needing to take yet another pain pill. So I asked about a sleeping pill to help me sleep through the pain. He gave me Ambien. It really helped!!!

    But good luck, and get ready for a lot of patience, and shedding a few tears because you won't be able to do what you use to do for quite some time!!!

    I'm on my 24th week, and it still kills me to shave my legs. I just have to do it real fast!!! And my husband still has to help me in and out of the bathtub. So what is that? I'll be 6 months post on August 8th? Long time....hang in there. You are soooo early on....
  • how are things today?
  • My incision feels slightly better but my nerve pain in my leg feels about the same. I called my doctor's office today. He's out of town but his partner (who doesn't know anything about me) thinks a steroid pack with solve the problem so he called it in. I also told him that some of the blisters had attached themselves to the gauze and asked what to do. He said I have to rip the blisters off and get the gauze off of there *easy for him to say*. Needless to say, I ripped the blisters off and removed the gauze. It hurt like heck but it's all done now.
  • It is not uncommon to be allergic to the anesthesia or any of the drugs they gave you honestly). But since you say that your headache was post-op, I would think that it is an allergy. Even if you never have had a reaction before, you can acquire one over time.

    Be sure you tell your doctor about it and notify any other doc when surgery is involved by saying "I MAY have had an allergenic reaction to anesthesia." -- The doctor will ask you to explain and adjust your treatment accordingly.

    As for a dural leak / tear... I doubt it if you do not still have a headache, memory problems, balance issues, nausea, etc. Additionally, a dural tear, if big enough, will infect and cause great pain in the area. The reason for the pain is that the spinal fluid and disk fluid do not get along well and cause inflamation and nerve pain.

    Best Wishes
  • Yeah i agree with the others, the severe headache is probably from that leak..

    As for back pain.. I had SEVERE SEVERE like i couldnt even talk speak breath backpain for about 2 weeks after my operation (double laminectory/microdiscetomy on l4/5 disk)..

    Basically if i moved wrong or used the muscles in my lower back at all it would send shooting pains throughout my entire body.

    So i think that backpain you are having is normal.. just give it time to heal and it will get better.

    hope that helps a bit!
Sign In or Register to comment.